Can essential oils & antibiotics be used together?

Hi Robert,

My husband has just been diagnosed with endocarditis. His doctor wants to start him on intravenous antibiotics followed by oral doses of antibiotics. I was hoping to support him with essential oils. Do you think that’s safe, or could they interfere with the effectiveness of the antibiotics?

I would appreciate your advice.
Karin

Hi Karin,

In this situation you can do no harm with essential oils. They often help considerably, as many essential oil/antibiotic combinations are more effective than the antibiotic treatment alone. And if they don’t help at all, you have lost nothing. There is no such thing as eradicating an infection too efficiently. Just don’t stop the antibiotics too soon.

Best wishes,
-Robert

8 comments to Can essential oils & antibiotics be used together?

  • zanny

    Hi i took young living essential oils internally Thevies, I took 2 drops mixed with one gallon of water, i have skin atrophy from oral steroids, it is all over my body, however when I took YL essential oil, thieves, I noticed my vision greying, my chest was getting tighter as well, my heart started to pump faster, I was having MRSA piror to this, is this an indication the oils were not safe at all? I should go to a doctor, please let me know, I am worried. Also what would be the oils that are safe for eating in my case. Thank you.

  • robert

    It does sound as if you have had an adverse reaction to the essential oils, and I would not suggest ingesting any others. A visit to your doctor might be a good idea.

  • Mary

    My daughter had open heart surgery to replace her aortic valve and artery in May 2012, and was recently married in August 2012. Never having been intimate before, she kept getting UTI’s. One month ago she developed a swollen big toe, which Dr’s found out was due to a blood infection enterococcus that was on her new valve (Endocarditis). They have put her on a 24/7 drip of penicillin and injections of Gentamyacin. After 1 month she has developed an allergic reaction to the penicillin Her tongue swelled and body rash. She did not respond to steroids nor Benadryl. The Dr’s are now telling her that the chances of the bacteria clearing off of her artificial valve are very low and she will probably need open heart surgery again. She is not sleeping due to the allergic reaction, the itching, and heat from it. Do you have any recommendations on what may help her as far as the bacteria and the allergic reaction? Her body is overwhelmed and needs rest. Thank you so much

  • robert

    Mary, an infection in the heart is extremely dangerous, and if it does not respond to i.v. antibiotics, then she will need surgery I’m sorry to say. Unfortunately we are a long way from essential oil-based antibiotics being used by doctors. A mixture of eucalyptus and thyme oils might be helpful to strengthen her immune system and to help fight the infection.

  • Debra

    Is there any essential oils that should be avoided if someone has an allergy to penicillin?

  • robert

    Hi Debra, no there are none that need to be avoided.

  • shelley guthrie

    There are several that I would like to take internally but putting them drop by drop into a capsule is messy and time consuming. Can I mix the ones I want to use in a larger bottle and just use a dropper to put into a capsule? is there any harm or does it affect the oil if mixed with others for a long period of time? thanks for your help!

  • robert

    Hi Shelly – yes, you can absolutely do that, though you should also be adding a vegetable oil, so you are not ingesting any undiluted essential oil.

Leave a Reply

  

  

  

You can use these HTML tags

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

Essential Oil Safety

Post Categories